Wisconsin, 2016Cold in Wisconsin, February 8 to 9, 2016
February 8 to 9, 2016 · NWS ARX · 1 event in 1 county or zone
A woman passed away from exposure in early February in the city of La Crosse (La Crosse County). The woman left a drinking establishment early February 8th and her body was found the next day.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A woman passed away from exposure in early February in the city of La Crosse (La Crosse County). The woman left a drinking establishment early February 8th and her body was found the next day. Observations from the automated weather observing equipment at the La Crosse airport indicated temperatures were between 15 and 20 degrees, light snow was falling, sustained wind speeds were between 15 and 25 mph creating wind chills of 0 to 5 above while the woman was outdoors.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 7, 11:32 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 7, 11:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 PM CST SUN FEB 7 2016
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 244 PM CST SUN FEB 7 2016
ALL EYES ARE ON INCOMING COLDER AIR AND WIND HEADING THROUGH TONIGHT
AND MONDAY...AND JUST HOW MUCH IMPACT WILL BE NOTED FROM THAT
COMBINATION...AS WELL AS PERIODS OF WHAT SHOULD BE SOME QUITE FLUFFY
SNOW SHOWERS WORKING ACROSS THE REGION. EARLY AFTERNOON ANALYSIS
PLACES A COLD FRONT QUICKLY WORKING SOUTH THROUGH CENTRAL
MINNESOTA...TIED TO LOW PRESSURE SLIDING THROUGH THE MINNESOTA
ARROWHEAD. THAT FRONT WILL QUICKLY CROSS THE AREA BY MIDNIGHT...
WITH QUITE THE CORE OF 45-55 KNOTS OF WIND IN THE 925-850MB LAYER
WORKING MAINLY ACROSS THE WESTERN HALF OF MINNESOTA DOWN INTO
NEBRASKA AND WESTERN IOWA...BUT SOME OF THIS CLIPPING AREAS ALONG
AND WEST OF THE MISSISSIPPI. DEEPENING MIXING WITHIN RATHER STRONG
COLD ADVECTION SHOULD HAVE LITTLE TROUBLE TRANSPORTING A BUNCH OF
THAT FLOW DOWN TO THE GROUND...AS EVIDENCED BY GUSTS ALREADY PUSHING
40-50MPH TO OUR NORTH EARLY THIS AFTERNOON IN THE POST-FRONTAL
ENVIRONMENT.
AS DISCUSSED AT LENGTH THE PAST FEW DAYS...LOWER VISIBILITY IN
BLOWING SNOW IS PRETTY MUCH A GIVEN JUST OFF TO OUR WEST...BUT THE
MAIN QUESTION IS JUST HOW FAR EAST THE HIGHER IMPACTS WILL STRETCH.
PER FORECAST RAOBS...STILL ANTICIPATING GUSTS OF 35-45 MPH WEST OF
HIGHWAY 63...BUT WITH THE WARMTH ONGOING TODAY AND A QUICK FREEZE
INTO THE EVENING...THERE REMAINS SOME CONCERN ABOUT HOW MUCH OF A
CRUST WILL EXIST ON THE THE EXISTING SNOW PACK TO POTENTIALLY
PREVENT MUCH BLOWING. TO BE HONEST...THAT IS A LEGITIMATE CONCERN
WITH MELTING ONGOING TODAY...BUT HAVE A FEELING THAT AS THE TOP
LAYER FREEZES AND THEN FRACTURES WITH THAT WIND...WE WILL SEE AT
LEAST ENOUGH SNOW TO BLOW AROUND. IN ADDITION...THERE SHOULD BE
PERIODS OF SNOW SHOWERS ONGOING ALONG AND BEHIND THE FRONTAL PASSAGE
RIGHT ON INTO MONDAY...ENHANCED BOTH BY VERY STEEP LOW LEVEL LAPSE
RATES AND THE FACT THE PRETTY MUCH THE ENTIRE SATURATED COLUMN LIES
WITHIN THE DENDRITIC GROWTH ZONE...SUPPORTING A VERY FLUFFY NATURE
TO FALLING SNOW. STILL NOT ANTICIPATING ANY HUGE AMOUNTS...BUT A
FRESH FLUFFY INCH OR TWO (MAYBE 3 IN A FEW SPOTS WHERE ANY
PERSISTENT SNOW SHOWERS SET UP) STILL LOOKS ON TRACK. COMBINE THAT
WITH WINDS AND CONDITIONS WILL BE LESS THAN PLEASANT WEST OF THE
MISSISSIPPI (AND PERHAPS EVEN ALONG THE RIDGES INTO WISCONSIN)...
WITH CURRENT HEADLINES WELL JUSTIFIED FOR NOW.
SNOW SHOWERS LOOKING TO WIND DOWN INTO MONDAY NIGHT AS DEEPER
MOISTURE PULLS EAST...THOUGH WITH PLENTY OF COLDER AIR OVERHEAD AND
PERSISTENT STEEPER LAPSE RATES...HAVE A FEELING CLOUDS AND FLURRIES
WILL LINGER INTO AT LEAST A PART OF TUESDAY. OTHERWISE...APPROACHING
LOW LEVEL RIDGING SHOULD GRADUALLY SETTLE DOWN WINDS INTO TUESDAY...
THOUGH HONESTLY IT STILL LOOKS RATHER BREEZY RIGHT ON INTO TUESDAY
NIGHT.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 244 PM CST SUN FEB 7 2016
LOOKING LIKE A RELATIVELY BENIGN AND SEASONABLY CHILLY PERIOD OF
WEATHER THROUGH LATE WEEK AND INTO THE WEEKEND...AS OVERALL UPPER
TROUGHING DOMINATES MUCH OF THE GREAT LAKES REGION AND POINTS EAST.
IN THE LOW LEVELS...SEVERAL BOUTS OF HIGH PRESSURE RIDGING ARE
PROGGED TO SLIDE THROUGH THE AREA...HELPING ENSURE AN OVERALL DRY
FLAVOR TO THE FORECAST. THE ONE PERIOD OF INTEREST STILL REMAINS
LATER WEDNESDAY INTO WEDNESDAY NIGHT WITH THE PASSAGE OF AN
ELONGATED WEAK UPPER WAVE AND A TIGHTENING FGEN RESPONSE SOMEWHERE
NEARBY AT THE PATTERN BRIEFLY RELAXES JUST TO OUR WEST (WHILE WE
REMAIN TUCKED UNDER SOME OF THE COLDEST AIR). THAT MAY TRIGGER A
BAND OF SNOW PERHAPS ATTEMPTING TO CLIP PARTS OF THE AREA...BUT
CONFIDENCE IN THE PLACEMENT OF ANY SUCH BAND REMAINS QUITE
LOW...WITH AN OVERALL TREND TOWARD A DIMINISHING SIGNAL IN THE
GUIDANCE FOR SUCH A FEATURE TO REALLY IMPACT THE AREA.
OTHERWISE...STILL SOME QUESTION ABOUT HOW MUCH WE WILL RELOAD THE
UPPER TROUGH TOWARD NEXT WEEKEND...WITH THE ECMWF MOST PERSISTENT IN
ITS SIGNAL WHILE THE GFS/GEM START TO REALLY RETREAT THE COLDER AIR
TO THE EAST. REGARDLESS...WITH LOW LEVEL RIDGING PRETTY MUCH IN FIRM
CONTROL...LIMITED MIXING IN SHALLOW COLDER AIR SHOULD KEEP
TEMPERATURES GENERALLY AT OR BELOW NORMAL THROUGH NEXT SUNDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1132 PM CST SUN FEB 7 2016
HOUR TO HOUR CEILING/VISIBILITY OBSERVATIONS MAY VARY WILDLY OVER
THE NEXT 6 TO 12 HOURS AS SCATTERED SNOW SHOWERS MOVE ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. WHEN COMBINED WITH NORTHWEST WIND
GUSTS UP TO 30 KTS AT KRST...VISIBILITY CAN QUICKLY DROP TO 1SM
OR LESS. GUSTS ARE NOT QUITE AS STRONG AT KLSE WITH VISIBILITY
RESTRICTIONS MAINLY IN THE 3 TO 5 SM RANGE. TIMING THESE ABRUPT
CHANGES IS DIFFICULT SO UPDATES ARE LIKELY. FOR NOW...WILL KEEP
WITH THE IDEA OF BROAD MVFR CONDITIONS THROUGH MOST OF THE PERIOD
WITH THE POSSIBILITY OF IFR CONDITIONS IN THE HEAVIEST SNOW
SHOWERS MAINLY OVERNIGHT INTO EARLY MONDAY MORNING. CONDITIONS
EXPECTED TO GRADUALLY IMPROVE MONDAY EVENING AS SNOW SHOWERS
DISSIPATE AND WINDS DECREASE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR MNZ086-094.
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ079-087-088-
095-096.
IA...BLIZZARD WARNING UNTIL 6 PM CST MONDAY FOR IAZ008-009-018-019.
WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR IAZ010-011-029-
030.
&&
SHORT TERM...LAWRENCE
LONG TERM...LAWRENCE
AVIATION...ROGERSHazardous weather outlook, Feb 7, 2:52 PM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CST SUN FEB 7 2016
IAZ008-009-018-019-MNZ086-094-081200-
MITCHELL-HOWARD-FLOYD-CHICKASAW-DODGE-MOWER-
252 PM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...TONIGHT
A BLIZZARD WARNING BEGINS AT 7 PM AND CONTINUES THROUGH THE
NIGHT. NORTHWEST WINDS GUSTING UP TO 45 MPH WILL CREATE
OCCASIONAL BLIZZARD CONDITIONS. TRAVEL COULD BE SEVERELY IMPACTED
FROM THE BLOWING SNOW AND LOW VISIBILITIES...ESPECIALLY ACROSS
RURAL AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE BLIZZARD WARNING CONTINUES MONDAY UNTIL NOON FOR SOUTHEAST
MINNESOTA AND 6 PM FOR NORTHEAST IOWA. GUSTY NORTHWEST WINDS WILL
CONTINUE TO PRODUCE OCCASIONAL BLIZZARD CONDITIONS. TRAVEL WILL
CONTINUE TO BE SEVERELY IMPACTED FROM THE BLOWING SNOW AND LOW
VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND WIND REPORTS ALONG WITH IMPACTS FROM THE BLOWING
SNOW ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-029-030-MNZ079-087-088-095-096-081200-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-WABASHA-OLMSTED-WINONA-
FILLMORE-HOUSTON-
252 PM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY BEGINS AT 7 PM AND CONTINUES THROUGH
THE NIGHT. NORTHWEST WINDS GUSTING UP TO 40 MPH WILL CREATE
BLOWING AND DRIFTING SNOW AND POSSIBLY SOME BRIEF WHITEOUTS.
TRAVEL COULD BE IMPACTED BY THE BLOWING SNOW AND LOW
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER WEATHER ADVISORY CONTINUES MONDAY UNTIL NOON FOR
SOUTHEAST MINNESOTA AND 6 PM FOR NORTHEAST IOWA. GUSTY NORTHWEST
WINDS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW AND
POSSIBLY SOME WHITEOUTS. TRAVEL COULD CONTINUE TO BE IMPACTED BY
THE BLOWING SNOW AND LOW VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND WIND REPORTS ALONG WITH IMPACTS FROM THE BLOWING
SNOW ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-032>034-041>044-053>055-061-081200-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
252 PM CST SUN FEB 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
INTO SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
PERIODS OF SNOW SHOWERS ARE EXPECTED OVERNIGHT WITH ACCUMULATIONS
OF 1 TO 2 INCHES. GUSTY NORTHWEST WINDS WILL CREATE SOME BLOWING
AND DRIFTING SNOW...ESPECIALLY ON THE RIDGE TOPS AND OPEN AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL CONTINUE MONDAY WITH ADDITIONAL ACCUMULATION
UNDER AN INCH. GUSTY NORTHWEST WINDS WILL CONTINUE TO CREATE SOME
BLOWING AND DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AND WIND REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
LAWRENCE
Cold/Wind Chill, La Crosse
- When
- February 8, 2:00 AM CST to February 9, 1:00 PM CST
- Where
- La Crosse forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
A woman that left a La Crosse drinking establishment during the early morning hours of February 8th passed away from exposure. Observations from the automated weather observing equipment at the La Crosse airport indicated temperatures were between 15 and 20 degrees, light snow was falling, sustained wind speeds were between 15 and 25 mph creating wind chills of 0 to 5 above while the woman was outdoors.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, February 8, 2016$150,000 · 5 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 9, 2016$21,000 · 51 kt wind · 31 events
- Winter Storm and Winter Weather in Tennessee, February 8 to 10, 201633 events
- Winter Storm and Winter Weather in Ohio, February 8 to 9, 201625 events
- Winter Storm and Winter Weather in Georgia, February 8 to 12, 201614 events
- Winter Storm and Winter Weather in Maryland, February 8 to 9, 201613 events
- Winter Weather in West Virginia, February 8 to 9, 201611 events
- Coastal Flood and Heavy Snow in Rhode Island, February 8 to 9, 201653 kt wind · 10 events
- Winter Weather in North Carolina, February 8 to 11, 20169 events
- Coastal Flood in New Jersey, February 8, 20168 events
- Heavy Snow in Virginia, February 8 to 9, 20167 events
- Heavy Snow in Tennessee, February 8 to 9, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623305.